Maine, 2013

Heavy Snow in Maine, February 19 to 20, 2013

February 19 to 20, 2013 · NWS CAR · 6 events in 6 counties and zones

Low pressure lifting northeast across Maine drew an occluded front across the region from the evening of the 19th through the morning of the 20th. The low and occlusion brought heavy snow to northern Maine.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure lifting northeast across Maine drew an occluded front across the region from the evening of the 19th through the morning of the 20th. The low and occlusion brought heavy snow to northern Maine. Snow developed during the overnight hours of the 19th into the 20th. Warning criteria snow totals were met during the morning hours of the 20th...with the snow ending from the late morning into the early afternoon hours. Storm total snow accumulations ranged from 7 to 14 inches. The heaviest snows generally occurred across northwest portions of Aroostook...Piscataquis and Somerset counties where 9 to 14 inch totals were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 19, 9:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 19, 9:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
949 PM EST TUE FEB 19 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL APPROACH THE AREA FROM THE SOUTHWEST
TONIGHT. LOW PRESSURE WILL DEVELOP ALONG THIS TROUGH OVER SOUTHERN
MAINE...THEN LIFT ACROSS THE STATE LATER TONIGHT INTO WEDNESDAY.
THIS LOW WILL MOVE EAST THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
930 PM UPDATE: NO SIG CHGS FROM LAST UPDATE. AN INITIAL LEAD BAND
OF REF ECHOES WILL BE FOLLOWED IN SHORT ORDER BY A MORE INTENSE
PRECIP ECHO AREA...MINUS THE BRIGHT BANDING...MOVG NE FROM CNTRL
NEW ENG. BASED ON BRIGHT BAND LOCATION AND SFC OBS...THE RN-SN LN
EXTENDS FROM JUST N OF KAUG TO NEAR KBGR. ARRIVAL OF MORE INTENSE
PRECIP RATES INTO WRN PTNS OF THE FA SHOULD BE BY MDNGT EST...
SPREADING NEWRD TO FAR NE PTNS OF THE FA BY 6 AM EST.

630 PM UPDATE: OUTSIDE OF UPDATING OVRNGT LOWS SLIGHTLY AND THE
HRLY TEMP TREND TO THESE LOWS FROM 6 PM OBSVD SFC TEMPS...THE ONLY
OTHER CHG WAS TO INSURE 100 PERCENT POPS CVRD THE TM PD OF THE MDT
TO HVY PRECIP BAND ACROSS ALL OF THE FA. REST OF FCST ELEMENTS
WERE UNCHGD.

RADAR IMAGERY SHOWS THE LEADING EDGE OF REF ECHOES NEARLY HLF WAY
INTO OUR FA...BUT IN ACTUALITY...PRECIP REACHING THE GROUND IS
STILL JUST W OF OUR FA...JUST ABOUT READY TO CROSS OVR FROM WRN/
CNTRL ME.

ORGNL DISC: DEEP LOW PRES CNTRD JUST N OF THE GRT LAKES ATTM W/ A
WELL- DEFINED ATTENDANT SFC OCLN XTNDG SEWRD ACROSS THE ERN GRT
LAKES. THIS OCLN IS EXPECTED TO LIFT NEWRD TOWARD OUR AREA TNGT W/
A SECONDARY TRIPLE POINT LOW FCST TO DVLP OVR SRN MAINE BY 12Z
WED. THIS LOW AND ASSOCIATED SFC OCLN WILL THEN LIFT NNEWRD UP
ACROSS THE FA ON WED... PRECIP IN ADVANCE OF THIS SYSTEM SHOULD
REACH OUR FAR SWRN AREAS THIS EVE THEN REACH THE FAR NERN AREAS BY
ERLY WED AM. CRITICAL THICKNESS AND BL THERMAL PROFILES SUGGEST
MOSTLY SNOW CENTRAL AND N W/ MOSTLY RAIN ACROSS COASTAL DOWNEAST
MAINE. INTERIOR DOWNEAST AREAS SHOULD EXPERIENCE A MIX W/ SOME
RAIN OR SLEET PSBL AS FAR N AS HUL-MLT BY LATE WED AM.

SYSTEM IS PROGGED TO HAVE A DECENT AREA OF QPF PRECEDING THE SFC
OCLN - CONCERN IS ALL MODELS LIFT THIS QPF RATHER RAPIDLY NEWRD UP
ACROSS THE AREA W/ BEST QPF EXITING SRN AREAS BY ERLY WED AM AND
FAR NRN AREAS WED AFTN. W/ THE 12Z MODEL CONSENSUS IN VRY GOOD
AGREEMENT W/ THE EVOLUTION AND OVERALL PRECIP AMOUNTS W/ THIS
SYSTEM...HAVE USED A BLEND OF THE NAM/SREF/ECMWF/GFS FOR QPF
AMOUNTS. EXPECTED SNOW RATIOS DURING THIS EVENT WILL RANGE FROM
12-13:1 FAR N TO 6-8:1 ACROSS AREAS JUST N OF THE RAIN/SNOW LINE.
THIS YIELDS EXPECTED SNOWFALL AMOUNTS OF 6-12 INCHES FAR N AND
W...4-8 INCHES EAST CENTRAL AREAS...TAPERING OFF TO NIL AMOUNTS
FURTHER SWRD. AS A RESULT...HAVE ISSUED LOW-END WNTR STORM WRNGS
FOR NRN/WRN/EAST CENTRAL AREAS INCLUDING ZNS 1>6/10/31 W/ WNTR WX
ADV FOR ZNS 11/32/15.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WEATHER CONDITIONS WILL CONTINUE WEDNESDAY NIGHT THROUGH
THURSDAY AS A WEAK AREA OF LOW PRESSURE AT THE SURFACE TRACKS SLOWLY
EAST ACROSS THE MARITIMES. AT THE SAME TIME...AN UPPER LEVEL LOW
WILL CROSS THE REGION. EXPECT MOSTLY CLOUDY SKIES AND SCATTERED SNOW
SHOWERS ACROSS THE REGION WEDNESDAY NIGHT THROUGH THURSDAY. ANY SNOW
ACCUMULATIONS THROUGH THIS PERIOD WILL BE ON THE LIGHT SIDE AND
GENERALLY AN INCH OR TWO. HIGH PRESSURE WILL START TO BUILD TOWARD
THE AREA THURSDAY NIGHT WITH CLEARING SKIES. HIGH PRESSURE WILL
CONTINUE BUILDING ACROSS THE AREA ON FRIDAY WITH MOSTLY SUNNY SKIES
EXPECTED ACROSS THE REGION. TEMPERATURES THROUGH THE PERIOD WILL BE
NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MAINLY CLEAR SKIES CAN BE EXPECTED FRIDAY NIGHT AS HIGH PRESSURE
SLIDES EAST. SET UP FOR FRIDAY NIGHT LOOKS FAVORABLE FOR RADIATIONAL
COOLING CONDITIONS ESPECIALLY ACROSS NORTHERN SECTIONS WHERE SOME
SUB ZERO READINGS ARE POSSIBLE BY EARLY SATURDAY MORNING.

THE HIGH WILL CONTINUE TO MOVE EAST SATURDAY. MEANWHILE...AN AREA OF
LOW PRESSURE WILL BE TRACKING ACROSS THE GREAT LAKES REGION WHILE
ANOTHER LOW WILL MOVE EAST OF THE SOUTHERN NEW ENGLAND COAST. MODELS
ARE HINTING AT A TROUGH EXTENDING NORTHWEST FROM THE COASTAL LOW AND
THE WEAKENING LOW ACROSS THE GREAT LAKES. WHAT REMAINS UNCERTAIN IS
THE EXACT PLACEMENT OF THIS FEATURE. THE 12Z ECMWF FOCUSES THIS
FEATURE MORE ACROSS EASTERN NYS WHILE THE GFS IS A BIT FURTHER EAST
BRINGING SOME LIGHT SNOW OR SNOW SHOWERS AS FAR EAST AS OUR FORECAST
AREA. AT THIS POINT...WILL KEEP SATURDAY DRY AND THEN BRING A CHANCE
OF SNOW SHOWERS ESPECIALLY TO WRN SECTIONS SATURDAY NIGHT AND INTO
SUNDAY.

HIGH PRESSURE WILL BUILD BACK ACROSS THE REGION ON MONDAY AND
TUESDAY WITH A RETURN TO FAIR WEATHER EXPECTED. TEMPERATURES WILL
BE NEAR TO A BIT ABOVE NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR CONDS ACROSS ALL OUR TAF SITES ATTM W/ VFR CONDS
EXPECTED TO CONT INTO THIS EVE. CONDS WILL DETERIORATE TO IFR FROM
SW-NE BEGINNING LATER THIS EVE AT OUR SRN TAF SITES AND REACHING
OUR FAR NRN TAF SITES BY LATE TNGT/ERLY WED. IFR CONDS WILL
IMPROVE TO VFR LATER WED AM S W/ IFR TO PSBL MVFR CONDS CONTG
ACROSS THE N THRU THE AFTN.

SHORT TERM: WIDESPREAD MVFR CIGS ARE EXPECTED AT ALL THE TERMINALS
WEDNESDAY NIGHT THROUGH THURSDAY IN SCT SNOW SHOWERS. VFR
CONDITIONS ARE EXPECTED ARE EXPECTED THURSDAY NIGH THROUGH
SATURDAY. MVFR CONDS POSSIBLE IN SCT SNOW SHOWERS OR LIGHT SNOW
SATURDAY NIGH AND SUNDAY.

&&

.MARINE...
NEAR TERM: EXPECT A BRISK S TO SE FLOW TO DVLP OVR THE WATERS THIS
EVE AHEAD OF A STRONG LOW PRES TROF APPROACHING FROM THE SW. WILL
HOIST SCA HEADLINES BEGINNING AT 01Z THIS EVE AND CARRY THEM RIGHT
THRU WED...

SHORT TERM: WINDS/SEAS WILL REMAIN AT SCA LEVELS THROUGH WEDNESDAY NIGHT. A
BRIEF RESPITE IS EXPECTED THURSDAY BEFORE ANOTHER ROUND OF STRONG
SCA OR EVEN GALE FORCE WINDS ARE POSSIBLE THURSDAY NIGHT THROUGH
EARLY FRIDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM EST
     WEDNESDAY FOR MEZ001-002.
     WINTER STORM WARNING UNTIL NOON EST WEDNESDAY FOR MEZ003-004-
     010-031.
     WINTER WEATHER ADVISORY UNTIL 8 AM EST WEDNESDAY FOR MEZ011-
     015-032.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 2 PM EST
     WEDNESDAY FOR MEZ005-006.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST THURSDAY FOR ANZ050>052.

&&

NEAR TERM...VJN
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...VJN
MARINE...VJN/DUDA
Hazardous weather outlook, Feb 19, 3:25 PM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
325 PM EST TUE FEB 19 2013

MEZ001-002-202030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
325 PM EST TUE FEB 19 2013

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015-032-202030-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-NORTHERN WASHINGTON-
325 PM EST TUE FEB 19 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ005-006-202030-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
325 PM EST TUE FEB 19 2013

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-202030-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
325 PM EST TUE FEB 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003-004-010-031-202030-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
SOUTHERN PISCATAQUIS-
325 PM EST TUE FEB 19 2013

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-202030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
325 PM EST TUE FEB 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Central Piscataquis

When
February 19, 11:00 PM EST to February 20, 9:30 AM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 12 inches.

Heavy Snow, Northern Piscataquis

When
February 19, 11:00 PM EST to February 20, 11:00 AM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 14 inches.

Heavy Snow, Northern Penobscot

When
February 19, 11:00 PM EST to February 20, 11:00 AM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 9 inches.

Heavy Snow, Northern Somerset

When
February 19, 11:00 PM EST to February 20, 11:00 AM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 14 inches.

Heavy Snow, Northwest Aroostook

When
February 20, 1:00 AM EST to 12:30 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 9 to 13 inches.

Heavy Snow, Northeast Aroostook

When
February 20, 1:00 AM EST to 12:30 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435873, 435875, 435877, 435879, 435881, 435883.